Texas, 2015

Hail in Texas, October 7, 2015

October 7, 2015 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system with surface trough over Hudspeth County. Dew points remained in the upper 40s to lower 50s with decent instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system with surface trough over Hudspeth County. Dew points remained in the upper 40s to lower 50s with decent instability across the region. Golf ball size hail was reported west of Sierra Blanca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 2:11 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 7, 2:11 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
311 PM MDT WED OCT 7 2015

.SYNOPSIS...
UPPER LOW OVER SOUTHEAST ARIZONA CONTINUES TO PUMP TROPICAL
MOISTURE OVER AN UNSTABLE AIRMASS. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TONIGHT...SOME BECOMING SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE LOW WILL MOVE OVER THE BAJA PENINSULA BY
FRIDAY. THIS WILL ALLOW MUCH OF THE MOISTURE TO SLOWLY DRIFT AWAY
FROM THE BORDERLAND. SCATTERED THUNDERSTORMS ARE STILL LIKELY
THURSDAY AND FRIDAY BUT THE SEVERE POTENTIAL MOSTLY GOES AWAY. BY
SATURDAY THE UPPER LOW IS WEST OF THE BAJA AND SHOULD ALLOW OUR
SKIES TO CLEAR. TEMPERATURES WILL WARM BACK ABOVE NORMAL BY SUNDAY
AND BEYOND.

&&

.DISCUSSION...
PLENTY OF ACTION AGAIN TODAY AS MOISTURE AND INSTABILITY PERSIST.
UPPER LOW NOW ABOUT OVER TUCSON AND CONTINUES TO SLOWLY SPIN
SOUTHEAST. DEEPEST TROPICAL MOISTURE NOW EAST OF THE AREA. PLENTY
OF MOISTURE REMAINS HOWEVER...TPW SHOWS PW'S .60" WEST TO .80"
EAST. UPPER LOW PROVIDING GOOD LARGE SCALE LIFT AND WV IMAGERY
SHOWING SHORT WAVES ROTATING ACROSS THE CWA. STORMS FORMING NICELY
ALONG EACH OF THESE WAVES. THOUGH STORMS HAVE BEEN ACTIVE ALL
AREAS...EXPECT MOST STRONG ACTIVITY TO BE ABOUT FROM EL PASO EAST
TONIGHT.

SHOULD BE A DOWNTICK IN INTENSITY/COVERAGE AFTER TONIGHT AS UPPER
LOW DROPS WELL SOUTH OF THE NM BOOTHEEL THURSDAY AND THEN
RETROGRADES OUT OVER THE BAJA FRIDAY. STILL WILL HAVE TO DEAL WITH
SOME WRAP AROUND MOISTURE BOTH THURSDAY AND FRIDAY...WITH
SCATTERED THUNDERSTORMS CONTINUING. INTENSITY ALSO DECREASING...
BUT SOME CAPE PERSISTS SO CAN'T RULE OUT ONE OR TWO STRONG
STORMS.

BY SATURDAY THE UPPER LOW IS WEST OF THE BAJA AND THE MAJORITY OF
MOISTURE EXITS THE AREA. SHOULD LEAVE CLEARING SKIES AND WARMER
TEMPERATURES WITH IT'S DEPARTURE. UPPER LOW BASICALLY DOES A
CLOCKWISE DOSEY DOE AND EVENTUALLY HEADS BACK EXTREME SOUTHERN
CALIFORNIA BY THURSDAY. WILL HAVE TO WATCH THE SOUTHWEST CWA BY
TUESDAY AND WEDNESDAY AS GFS SHOWING SHORTWAVE ROTATING UP FROM
THE LOW TO OVER THE BOOTHEEL.

&&

.AVIATION...VALID 08/00Z-09/00Z.
RISK OF SVR TSTMS TIL 00Z-06X. GENERAL CONDS FEW-SCT020-030 SCT-
BKN 030-050 BKN-0VC 100-130 AND 200- 250. SCTD-NUMEROUS TSTMS TO
06Z WINDS VRB 37-47KTS 2-3SM TSRAGS BKN020 OVC060. ISOLD WIND
GUSTS 55G60KT 1SM TSRAGR OVC010CB TIL 06Z. TOPS 400+ AND MEAN STRM
MVMT NE 15-20 KTS. ACTIVITY LESS INTENSE WITH A LITTLE LESS
COVERAGE ON THURS 10/08 18Z-24Z.

&&

.FIRE WEATHER...
ACTIVE WEATHER WILL CONTINUE TODAY AS A LARGE COLD LOW ALOFT IN
ARIZONA MOVES CLOSER TO THE AREA. THIS SYSTEM WILL CONTINUE TO
GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE DAMAGING HAIL
AND STRONG WINDS. HEAVY RAINFALL WITH LOCALIZED FLOODING MAY ALSO
OCCUR. SCATTERED STORMS WILL CONTINUE THURSDAY AND FRIDAY. ONLY
ISOLATED ACTIVITY IS FORECAST SATURDAY WITH DRIER AND WARMER
WEATHER EXPECTED FOR SUNDAY AND THE FIRST PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  75  58  76 /  60  30  40  50
SIERRA BLANCA           57  72  55  74 /  60  50  50  60
LAS CRUCES              54  73  53  75 /  40  20  30  40
ALAMOGORDO              56  75  55  77 /  60  30  40  40
CLOUDCROFT              41  55  41  58 /  60  50  70  70
TRUTH OR CONSEQUENCES   55  74  53  75 /  30  20  30  30
SILVER CITY             48  70  49  71 /  30  20  20  30
DEMING                  54  74  54  76 /  30  20  20  40
LORDSBURG               52  76  51  78 /  30  20  20  20
WEST EL PASO METRO      59  75  59  76 /  60  30  40  50
DELL CITY               57  74  55  75 /  60  50  50  60
FORT HANCOCK            59  76  58  78 /  60  50  50  50
LOMA LINDA              55  72  55  73 /  60  40  50  50
FABENS                  57  75  57  77 /  60  30  40  50
SANTA TERESA            57  74  56  75 /  50  20  40  50
WHITE SANDS HQ          56  74  54  75 /  60  30  40  40
JORNADA RANGE           52  74  50  76 /  40  30  30  40
HATCH                   52  76  52  77 /  40  20  30  40
COLUMBUS                55  74  56  75 /  30  20  20  50
OROGRANDE               59  74  57  76 /  60  30  40  40
MAYHILL                 46  60  46  63 /  60  50  60  60
MESCALERO               44  63  44  65 /  60  40  60  60
TIMBERON                47  62  46  63 /  60  50  60  60
WINSTON                 47  67  47  68 /  30  30  20  40
HILLSBORO               49  74  50  74 /  30  20  20  40
SPACEPORT               52  76  49  77 /  40  20  30  40
LAKE ROBERTS            42  72  42  72 /  30  30  20  40
HURLEY                  47  72  49  72 /  30  20  20  30
CLIFF                   43  75  43  75 /  30  20  20  20
MULE CREEK              41  74  41  74 /  30  20  20  30
FAYWOOD                 49  72  50  73 /  30  20  20  40
ANIMAS                  52  75  51  77 /  30  20  20  30
HACHITA                 53  75  52  76 /  30  20  20  30
ANTELOPE WELLS          51  72  51  74 /  30  20  20  40
CLOVERDALE              50  73  51  73 /  30  20  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ412>417.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418>424.

&&

HEFNER/NOVLAN
Hazardous weather outlook, Oct 7, 4:37 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
537 AM MDT WED OCT 7 2015

NMZ401>417-TXZ418>424-081145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
537 AM MDT WED OCT 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING LARGE HAIL AND STRONG WINDS. THESE STORMS COULD
IMPACT STRUCTURES AND VEHICLES AND WILL DELAY ANY SCHEDULED OUT
DOOR EVENTS. PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING NEAR STRONGER STORMS. AREAS EAST OF EL PASO WILL BE UNDER
A FLASH FLOOD WATCH THROUGH TONIGHT FOR POTENTIAL WIDESPREAD
FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE THREAT OF SEVERE STORMS
IS EXPECTED TO BE MINIMAL. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ON SATURDAY. DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TO REPORT POSSIBLE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALLS WITH POSSIBLE FLOODING
TODAY AND WEDNESDAY.

LUNDEEN

In the hours before

Special weather statement, Oct 7, 12:37 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
137 PM MDT WED OCT 7 2015

NMZ411-072030-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
137 PM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA COUNTY
UNTIL 230 PM MDT...

AT 137 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 20 MILES WEST OF SANTA TERESA...OR 25 MILES WEST OF SUNLAND
PARK...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KILBOURNE HOLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.

LAT...LON 3184 10714 3219 10692 3199 10664 3178 10690
      3178 10705
TIME...MOT...LOC 1937Z 220DEG 16KT 3185 10700

MLP
Special weather statement, Oct 7, 1:28 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
228 PM MDT WED OCT 7 2015

NMZ414>416-072115-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
228 PM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
315 PM MDT...

AT 228 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER SILVER LAKE...OR 6 MILES NORTHEAST OF CLOUDCROFT...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUIDOSO...
SIXTEEN SPRINGS...
APACHE SUMMIT...
ELK SILVER...
SILVER LAKE...
LAKE MESCALERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.

LAT...LON 3328 10532 3308 10532 3302 10544 3291 10565
      3301 10583 3331 10569 3331 10536
TIME...MOT...LOC 2028Z 209DEG 23KT 3303 10566

MLP
Local storm report, Oct 7, 1:36 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT WED OCT 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             6 WSW SUNSPOT           32.74N 105.91W
10/07/2015  E1.50 INCH       OTERO              NM   PUBLIC

            REPORT FROM OLIVER LEE STATE PARK

&&

EVENT NUMBER EPZ1500180

MLP
Special weather statement, Oct 7, 2:21 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT WED OCT 7 2015

NMZ417-TXZ421-072200-
OTERO MESA NM-SALT BASIN TX-
321 PM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 400 PM MDT...

AT 320 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 9 MILES NORTHWEST OF PINE SPRINGS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROKEOFF MOUNTAINS WSA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3200 10492 3195 10492 3201 10502 3224 10485
      3200 10485
TIME...MOT...LOC 2120Z 217DEG 24KT 3201 10489

MLP
Special weather statement, Oct 7, 2:26 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
326 PM MDT WED OCT 7 2015

TXZ420-422>424-072215-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
326 PM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 415
PM MDT...

AT 326 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR NEAR FORT QUITMAN...OR 16 MILES WEST OF SIERRA BLANCA...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESPERANZA...
FORT QUITMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3101 10557 3102 10557 3102 10558 3105 10558
      3107 10560 3108 10560 3110 10562 3110 10564
      3112 10565 3114 10572 3115 10572 3145 10548
      3127 10524
TIME...MOT...LOC 2126Z 220DEG 19KT 3111 10562

MLP
Special weather statement, Oct 7, 3:02 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
402 PM MDT WED OCT 7 2015

NMZ414>416-072245-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
402 PM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
445 PM MDT...

AT 401 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 4 MILES WEST OF SACRAMENTO...OR 11 MILES SOUTHEAST OF
CLOUDCROFT...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELK SILVER...
SACRAMENTO...
MAYHILL...
SIXTEEN SPRINGS...
WEED...
SILVER LAKE...
BLUFF SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.

LAT...LON 3319 10546 3296 10532 3296 10535 3285 10535
      3268 10561 3284 10585
TIME...MOT...LOC 2201Z 230DEG 37KT 3281 10563

MLP

The radar

The El Paso radar (KEPZ), 138 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
October 7, 3:12 PM MST
Where
Hudspeth County, 4.19 mi SE of Small
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.200, -105.480

Golf Ball sized hail was reported near mile marker 95 along Interstate 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605131.